Explanation of the "Herx" Reaction

Discussion in 'Fibromyalgia Main Forum' started by JLH, Jun 30, 2006.

  1. JLH

    JLH New Member

    Jarisch-Herxheimer Reactions - Why do I feel worse after starting treatment for my infection?

    By: Karen Bullington, MD (Fibro Fatigue Center, Atlanta)

    Jarisch-Herxheimer Reactions, discovered by Dr. Jarisch and Dr. Herxheimer, can potentially occur in patients who are taking antibiotics or antiviral medications. Some patients and doctors call the reaction “Herx” for short. It is also referred to as ‘die-off’, or ‘detox’. As antibiotics kill bacteria they die off and release toxic substances, which can cause worsening of symptoms. Therefore, it is possible that, the better the antibiotic is working, the worse the patient may feel because of the release of larger amounts of toxins. A similar reaction can occur with the use of antiviral medications used to treat viral infections.

    An example of toxins causing symptoms would be strep throat. The reason the throat hurts is due to toxins from the streptococci bacteria. Likewise, the flu makes you achy and tired, due to toxins from the virus. The Jarisch-Herxheimer can result in a number of symptoms including fever, chills, shaking, diffuse achiness, headache, and generalized weakness.

    Borreliosis (Lyme disease) is highly associated with Jarisch-Herxheimer reactions. Patients with other infections such as Mycoplasma, Epstein-Barr virus, Cytomegalovirus, etc., can also have these Herx reactions.

    Bacterial or viral load may explain why some patients have more Herx than others. Bacterial or viral load is a concept detailing the amount of the bacteria or virus that is present in the body. The more bacteria or virus that is present, the higher the load. The Herx reaction can potentially be worse if the bacterial load is greater. For example, if a patient has 60 billion bacteria and an antibiotic kills 5 percent, the Herx would likely be worse than if the patient had 60 thousand bacteria and 5 percent were killed. These numbers are arbitrary and just used to make a point. Overall, the more bacteria that are killed, the more toxins that can potentially be released. This results in greater potential for a significant Herxheimer reaction.

    In general, as the patient’s condition improves and the infections are eradicated, the Herx reactions become milder. As the antibiotics slowly chip away at the “iceberg” of infection, it gets smaller and smaller. Smaller amounts (loads) of bacteria or viruses mean less toxins and milder Herx reactions.

    What steps should be taken if one is having a Herx reaction? The best thing to do is to stop the antibiotic and call the Fibromyalgia & Fatigue Center, and confirm first that it is not a direct reaction to the medication that is being taken. If it is felt to be a Herx reaction, it is typically best to remain off the medication until the body recovers and then try it again at a lower dose. The most effective dose is the one that results in patients slowly getting better, and if they have any Herx at all, it is mild. Patients who do not stop the antibiotic and try to “push through” the Herx, often get worse. It is counter-productive. The body must have time to recover. Regain strength and just go a little slower with treatment. Patients will feel better while still maintaining slow, but steady progress.

    Source: FFC Newsletter
  2. Jeanne-in-Canada

    Jeanne-in-Canada New Member

  3. JLH

    JLH New Member